Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Atlanta, GA

February 7, 2017Harris County, Meriwether County, Troup County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Feb 7, 2017, 4:29 PM EST for Harris County, Meriwether County, Troup County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 4:29 PM EST (21:29 UTC)
Expired
Feb 7, 2017, 5:15 PM EST
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harris County, GA, Meriwether County, GA, Troup County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WUUS52 KFFC 072129
SVRFFC
GAC145-199-285-072215-
/O.NEW.KFFC.SV.W.0032.170207T2129Z-170207T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
429 PM EST TUE FEB 7 2017

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Meriwether County in west central Georgia...
  Troup County in west central Georgia...
  Northern Harris County in west central Georgia...

* Until 515 PM EST

* At 428 PM EST, a severe thunderstorm was located over Whitesville-
  Pine Lake, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lagrange, Hamilton, Greenville, Manchester, West Point,
  Hogansville, Pine Mountain, Woodbury, Warm Springs, Lone Oak, Gay, 
  F.D. Roosevelt State Park, Mountville, Cannonville, Louise, 
  Odessadale, Stovall, Big Springs, Whitesville-Pine Lake and Rocky 
  Mount.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3322 8488 3322 8486 3319 8486 3321 8485
      3314 8454 3301 8454 3297 8452 3296 8453
      3288 8451 3284 8465 3285 8470 3283 8469
      3268 8509 3274 8511 3276 8514 3278 8512
      3281 8517 3285 8515 3286 8519 3294 8520
TIME...MOT...LOC 2128Z 235DEG 40KT 3283 8506 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
447 
WWUS52 KFFC 072157
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
457 PM EST TUE FEB 7 2017

GAC145-199-285-072215-
/O.CON.KFFC.SV.W.0032.000000T0000Z-170207T2215Z/
Meriwether GA-Troup GA-Harris GA-
457 PM EST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EST
FOR MERIWETHER...EASTERN TROUP AND NORTHEASTERN HARRIS COUNTIES...

At 457 PM EST, a severe thunderstorm was located over Stovall, or 
southwest of Greenville, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
LaGrange, Hamilton, Greenville, Manchester, Hogansville, Pine 
Mountain, Woodbury, Warm Springs, Lone Oak, Gay, Rocky Mount, F.D.
Roosevelt State Park, Saint Marks, Raleigh, Mountville, Louise,
Odessadale, Stovall, Big Springs and Durand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3322 8488 3322 8486 3319 8486 3321 8485
      3314 8454 3301 8454 3297 8452 3296 8453
      3288 8451 3284 8465 3285 8470 3283 8469
      3273 8496 3278 8497 3282 8497 3287 8499
      3291 8500 3303 8509
TIME...MOT...LOC 2157Z 234DEG 37KT 3296 8482 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 2:50 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Feb 7, 2:50 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
250 PM EST Tue Feb 7 2017

.SHORT TERM /Tonight through Wednesday Night/...
An upper level trough will continue to move into the deep south
providing sufficient divergence aloft this afternoon through the
evening hours. Within the mid-levels, have noticed a series of
impulses progged to round the trough helping to initiate lift with
the axis pivoting through the region by around midnight. One can see
this dynamic system underway at the surface... A line of showers and
thunderstorms draped across southern portions of MS into AL and
northward into TN as it continues to track eastward. Thunderstorm
activity that was once on going in AL has lost its luster. This is
likely due to the early arrival of cloud cover/showers that helped
keep the atmosphere fairly stable.  SPC thus trimmed back the
SLGT/MRGL area to incorporate this thinking.  Therefore, the severe
threat does not seem as elevated for this round. With minimal
instability and marginal shear in place, do anticipate embedded
thunderstorm activity through the evening hours.

It should be noted...the high resolution models were trying to show
linear segments with these thunderstorms and you can actually see
this feature coming out of TN, moving SE. Given the shear profile,
could see better organized thunderstorm lines later this
afternoon/evening, especially south toward Columbus.  Heavy rain and
gusty winds will be the main threats with these storms.

This wave of precipitation will continue to track east with a lull
in activity late tonight through much of the day Wednesday. As the
main impulse pivots NE of the area, this will lead to clearing (and
fairly calm conditions)...fog cometh. Dense fog may be an issue
across the area early Wednesday morning.

The next round of showers/thunderstorms will approach Wednesday
afternoon ahead of the cold front. Confidence on the coverage and
intensity is a bit low at this point given model discrepancies on
both instability and moisture. However, the upper level support is
certainly available, combined being within the warm sector. Shear
values Wednesday evening/overnight looks fairly strong. So high
shear, low CAPE set up is likely with organized thunderstorms
possible, especially across northern GA. The main threat with any
storms that develop will be heavy rain, damaging winds and small
hail.

The front will cross the area early Thursday bringing in drier and
cooler air into the region.

26

.LONG TERM /Thursday through Tuesday/...
Just minor adjustments to the temperatures and pops. Previous
long term discussion follows...

17

LONG TERM /Wednesday Night through Monday/...

The long term period begins with yet another in a series of
shortwaves moving through the Tennessee valley and into the local
area. Surface reflection of this feature will be a low pressure
system off the mid Atlantic coast that will bring an attendant
cold front through Wednesday night. Along and ahead of this
feature will be a line of showers and thunderstorms.

Now depending on what model you believe will determine whether
this will merely be a bkn line of showers and isolated storms or a
solid line of robust thunderstorm activity. GFS is much drier
than the Euro at this point and the NAM12 is the strongest with
the instability. Am leaning at this point toward a stronger
solution and feel we could see another round of strong to severe
storms given brief increase in shear values before system kicks
out.

High pressure will build in across the area and act as the
dominant feature for the remainder of the long term period. Even
at its coldest which should be Thu night into Fri...high is only
sufficient enough to allow for a return to seasonal norms. by the
weekend we will be right back into the upper 60s and lower 70s
across the area. Another weak front will approach early next week
but at this time rain chances only look to be in the low end
chance range at best.

Deese

&&

.AVIATION...
18Z UPDATE...

.PRELIMINARY POINT TEMPS/POPS...
Athens          56  73  47  58 /  80  20  50   5
Atlanta         57  72  44  54 /  90  20  50   5
Blairsville     52  67  38  45 /  90  40  60  10
Cartersville    55  71  42  51 /  80  30  50  10
Columbus        57  73  49  60 /  90  20  40  10
Gainesville     55  69  43  52 /  90  30  50   5
Macon           57  73  52  62 /  90  20  40  10
Rome            55  71  42  51 /  70  30  50   5
Peachtree City  55  71  45  55 /  90  20  50   5
Vidalia         59  75  57  67 /  80  20  40  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....17
AVIATION...26
Hazardous weather outlook, Feb 7, 12:39 PM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1239 PM EST Tue Feb 7 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081745-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1239 PM EST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

..A Few Strong Storms Possible This Afternoon and Evening...

A large area of showers and thunderstorms over Alabama was
beginning to move into northwest Georgia. This area will continue
moving east...spreading across all of north and central Georgia
the rest of this afternoon and into the nighttime hours.

A few of these storms could be strong with gusty winds, pea-sized
hail, and frequent lightning. The best area for strong storms is
west of a line from Carrollton to Macon to McRae, and mainly
through 10 PM this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Another in a series of these storm systems will affect the area
Wednesday evening into Wednesday night. Confidence has increased
that at least a portion of the area could see additional isolated
strong to severe thunderstorm activity with strong winds and hail
as the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 7, 2:31 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EST TUE FEB 7 2017

GAZ001>003-072015-
Catoosa GA-Walker GA-Dade GA-
231 PM EST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA...
NORTHWESTERN WALKER AND NORTHERN DADE COUNTIES UNTIL 315 PM EST...

At 227 PM EST...a line of strong thunderstorms was located
northwest through west of Cole City, moving east at 50 mph.

  HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga, Lookout
Mountain, Lakeview, Indian Springs, Graysville, Blue Spring, Cole
City, Wildwood, Fairview, Stephensville, Boynton, Chattanooga
Valley, New England, Morganville, Hooker and East Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8509 3483 8520 3486 8559 3498 8560
TIME...MOT...LOC 1927Z 272DEG 43KT 3523 8542 3505 8566 3492 8603

WIND...40MPH
Special weather statement, Feb 7, 3:10 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EST TUE FEB 7 2017

GAZ001>005-072100-
Whitfield GA-Catoosa GA-Walker GA-Dade GA-Murray GA-
310 PM EST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITFIELD...CATOOSA...
NORTHWESTERN WALKER...DADE AND NORTHERN MURRAY COUNTIES UNTIL 400 PM
EST...

At 308 PM EST...a line of strong thunderstorms extended from near
Rossville to Stephensville, moving east at 30 mph.

  HAZARD...Up to 40 mph wind...occasional cloud-to-ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dalton, Ringgold, Trenton, Fort Oglethorpe, Rossville, Chickamauga,
Varnell, Lookout Mountain, Tunnel Hill, Cohutta, Gregory, Blue
Spring, Fairview, Beaverdale, Chattanooga  Valley, Cloudland Canyon
State Park, Hooker, Cooper Heights, Rock Spring and Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3499 8469 3480 8498 3476 8527 3481 8557
      3491 8559 3498 8556
TIME...MOT...LOC 2008Z 288DEG 26KT 3517 8499 3493 8537 3489 8563

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:31 PM ESTSpecial Weather StatementFFCDade44 min
Feb 7, 3:10 PM ESTSpecial Weather StatementFFCCatoosa, Dade50 min
Feb 7, 3:50 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Harris, Marion, Meriwether, Muscogee, Talbot and 1 more40 min
Feb 7, 4:27 PM ESTSevere Thunderstorm WarningFFCChattahoochee, Harris, Marion, Muscogee, Talbot, Taylor48 min
Feb 7, 4:48 PM ESTSpecial Weather StatementFFCMacon, Marion, Schley, Sumter, Webster42 min
Feb 7, 5:04 PM ESTSpecial Weather StatementFFCTaylor, Upson26 min
Feb 7, 5:08 PM ESTSevere Thunderstorm WarningFFCHarris, Meriwether, Pike, Talbot, Upson37 min
Feb 7, 5:20 PM ESTSevere Thunderstorm WarningFFCMacon25 min
Feb 7, 5:23 PM ESTSpecial Weather StatementFFCSumter37 min
Feb 7, 5:24 PM ESTSevere Thunderstorm WarningFFCBibb, Crawford, Monroe, Taylor, Upson36 min
Feb 7, 5:34 PM ESTSevere Thunderstorm WarningFFCDooly, Sumter41 min
Feb 7, 5:44 PM ESTSevere Thunderstorm WarningFFCCrisp, Dooly, Sumter31 min
Feb 7, 5:47 PM ESTSpecial Weather StatementFFCHouston, Peach43 min
Feb 7, 5:58 PM ESTSpecial Weather StatementFFCJasper, Jones, Monroe32 min
Feb 7, 6:10 PM ESTSevere Thunderstorm WarningFFCCrisp, Dodge, Dooly, Pulaski, Wilcox50 min
Feb 7, 6:19 PM ESTSpecial Weather StatementFFCBaldwin, Bleckley, Twiggs, Wilkinson41 min
Feb 7, 6:52 PM ESTSpecial Weather StatementFFCBaldwin, Bleckley, Hancock, Laurens, Washington, Wilkinson38 min
Feb 7, 6:56 PM ESTSpecial Weather StatementFFCDodge, Telfair, Wilcox49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.